View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
MONDAY, July 23 (HealthDay News) -- For men with finasteride-associated side effects, sexual dysfunction may persist for months or years, even after discontinuation of the drug, according to a study published online July 12 in The Journal of Sexual Medicine.
Michael S. Irwig, M.D., of George Washington University in Washington, D.C., conducted a prospective study involving 54 young men (mean age, 26 years) with persistent finasteride-associated side effects to examine whether the persistent sexual side effects resolve or endure over time. The Arizona Sexual Experience Scale (ASEX) was used to measure sexual dysfunction.
The author noted a participation rate of 81 percent. At reassessment (mean 14 months), persistent side effects were still present in 96 percent of participants, and 89 percent met the definition for sexual dysfunction according to the ASEX criteria. Changes in the scores of sexual dysfunction were not affected by the length of finasteride use or the duration of the sexual side effects.
"Men who developed persistent sexual and other side effects lasting for at least three months after discontinuing finasteride continue to have a high prevalence of sexual dysfunction for subsequent months or years," the author writes. "It is recommended that prescribers of finasteride, as well as potential users, be aware of the potential serious long-term risks of a medication used for a cosmetic purpose."
Full Text (subscription or payment may be required)
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top